Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Aberdeen, SD

June 20, 2005Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 2005, 4:01 AM MDT for Corson County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 4:01 AM MDT (10:01 UTC)
Expired
Jun 20, 2005, 4:55 AM MDT
In force
54 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 109 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:00 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 201001
SVRABR
SDC031-201100-
/O.NEW.KABR.SV.W.0079.050620T1001Z-050620T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 500 AM MDT

* AT 401 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MCLAUGHLIN..MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAHTO AROUND 410 AM MDT
  WAKPALA AROUND 415 AM MDT
  KENEL AROUND 425 AM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4593 10108 4553 10100 4558 10047 4584 10039
      4594 10053

$$
HARDING
2 follow-up statements
000 
WWUS53 KABR 201033
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
533 AM CDT MON JUN 20 2005

SDC031-201100-
/O.CON.KABR.SV.W.0079.000000T0000Z-050620T1100Z/
CORSON SD-
433 AM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CORSON COUNTY UNTIL
500 AM MDT...

AT 427 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF MAHTO...OR 11 MILES EAST OF
MCLAUGHLIN...AND MOVING EAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
CORSON COUNTY...INCLUDING THE TOWN OF KENEL.

LAT...LON 4594 10092 4553 10077 4558 10047 4584 10039
      4594 10053

$$
HARDING
000 
WWUS53 KABR 201055
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 AM CDT MON JUN 20 2005

SDC031-201105-
/O.CAN.KABR.SV.W.0079.000000T0000Z-050620T1100Z/
CORSON SD-
455 AM MDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CORSON COUNTY HAS BEEN
CANCELLED...

AT 552 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4594 10092 4553 10077 4558 10047 4584 10039
      4594 10053

$$
HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:40 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 20, 2:40 AM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT MON JUN 20 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY.

MAIN CONCERN IS CONVECTIVE CHANCES EACH DAY. DIFFICULT FORECAST AT
BEST WITH SURFACE BOUNDARY REMAINING IN OR NEAR THE FORECAST AREA
THROUGH THE SHORT TERM. THIS...ALONG WITH NOCTURNAL MCS ACTIVITY
WEST AND NORTH ADD MORE BOUNDARIES TO THE MIX.

CONVECTION CURRENTLY IN WESTERN SOUTH DAKOTA SHOULD SLOWLY MOVE
EAST...BUT SHOULD WEAKEN AS WELL AS UPPER TEMPERATURES VERY WARM.
ACARS SOUNDINGS SHOW +15 TO +17 NEAT H70...SO NO NEW CONVECTION
EXPECTED VERY EARLY THIS MORNING AND SLOW EROSION OF CURRENT SYSTEM
EXPECTED. IT WILL STILL AFFECT AT LEAST WESTERN FORECAST AREA THIS
MORNING. EXPECT MORE CONVECTION TO FIRE AGAIN TODAY WITH VERY WARM
TEMPERATURES AND PLENTY OF MOISTURE. SOME COOLING EXPECTED ALOFT AS
WELL MAINLY EASTERN AREA...SO NORTHERN AND EASTERN CWA SHOULD SEE
THUNDER. PREVIOUS FORECAST TIMING AND COVERAGE BASICALLY AGREED WITH
FOR TODAY.

BOTH NAM AND GFS NOW ADVERTISING VIGOROUS MCS TO MOVE THROUGH MAINLY
EASTERN FORECAST AREA MONDAY NIGHT INTO TUESDAY MORNING. BOTH 00
AND 06 UTC MODELS HAVE THIS SYSTEM...WITH FAIRLY SIMILAR TIMING.
INTRODUCED INCREASED POPS ON TUESDAY FOR THIS. WEDNESDAY STILL LOOKS
TO BE A DRY DAY...WITH ONLY SLIGHT CHANCES IN FAR EAST
OVERNIGHT...WHICH WERE IN PREVIOUS FORECAST.

TEMPS COULD BE TRICKY WITH CONVECTIVE DEBRIS LIMITING HEATING IN
SOME AREAS. GENERALLY WENT WITH SLIGHT WARMING ON TUESDAY OVER
PREVIOUS FORECAST AS SURFACE BOUNDARY ISNT AS FAR SOUTH OF AREA.
WEDNESDAY APPEARS TO BE THE WARMEST DAY IN THE SHORT TERM.

.LONG TERM...THURSDAY THROUGH SUNDAY

SURFACE TROUGH TO PASS THROUGH AREA THURSDAY UNDER 7H TEMPERATURES
OF +13-16 CELSIUS ACROSS CWA...SUPPRESSING ANY CHANCE FOR
CONVECTION. MODELS AGREE IN SOUTHERN CANADIAN TROUGH PASSING FRIDAY
RESULTING IN SIGNIFICANT HEIGHT FALLS OVER THE NORTHERN PLAINS.
THERMAL BOUNDARY BECOMES MORE EAST/WEST ORIENTED OVER THE DAKOTAS
THURSDAY NIGHT INTO FRIDAY. INSTABILITY CONTINUES TO INCREASE
THROUGH THE DAY FRIDAY WITH HEATING AND RETURN FLOW...AND WITH AN
UNCAPPED ENVIRONMENT...INTRODUCED POPS FOR FRIDAY INTO FRIDAY
EVENING ACROSS FORECAST AREA. CWA THEN INFLUENCED BY SOUTHWESTERLY
FLOW ALOFT AS BROAD UPPER RIDGE NUDGES EASTWARD AND CANADIAN TROUGH
MOVES OFF. H85 TEMPERATURES CLIMB ONCE AGAIN INTO THE LOWER 20S
CELSIUS BY 12Z SUNDAY. DGEX/GFSLR SHOW A SHORT WAVES PULLING
NORTHEASTWARD OUT OF THE CENTRAL ROCKIES ON THE FRONT SIDE OF THE
WESTERN CONUS TROUGH SOMETIME SATURDAY. THE TIMING ON THE SURFACE
WARM FRONT WITH THE RETURN FLOW IS UNCLEAR AT THIS POINT...ALONG
WITH THE STRENGTH OF THE CAP. THEREFORE...THE FORECAST WAS LEFT DRY
FOR SATURDAY AND SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

HARDING/LILES
Hazardous weather outlook, Jun 19, 4:33 AM MDT, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
533 AM CDT SUN JUN 19 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201031-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
533 AM CDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND
OVERNIGHT. SOME COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:57 AM MDTSevere Thunderstorm WarningABRCorson63 min
Jun 20, 10:52 AM MDTSevere Thunderstorm WarningABRSpink38 min
Jun 20, 11:31 AM MDTSevere Thunderstorm WarningABRClark, Spink44 min
Jun 20, 11:49 AM MDTTornado WarningABRClark26 min
Jun 20, 12:14 PM MDTTornado WarningABRClark18 min
Jun 20, 12:33 PM MDTSevere Thunderstorm WarningABRClark, Codington, Hamlin31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.